stopping lithium treatment

Last edited 08/2018

  • abrupt withdrawal of lithium treatment in a patient with bipolar disorder increases the risk of recurrence of a major episode of illness - lithium treatment should be gradually discontinued over at least 4 weeks to reduce the risk (and preferably over a period of up to 3 months, particularly if the patient has a history of manic relapse (even if they have been started on another antimanic agent) (2))
    • during dose reduction and for 3 months after lithium treatment is stopped, monitor the person closely for early signs of mania and depression
  • if a patient is to have a major operation, it is wise to stop lithium treatment for 24 hours before the operation; provided serum electrolytes are normal. Lithium treatment should usually be restarted soon after the operation (1)
  • discontinuation of lithium prophylaxis should be discussed between GP, specialist and patient

Notes:

  • when lithium treatment is stopped or is about to be stopped abruptly, prescribers should consider changing to monotherapy with an atypical antipsychotic or valproate, and then monitor closely for early signs of mania and depression

Reference:

  1. Drug and Therapeutics Bulletin 1999; 37 (3): 22-24.
  2. NICE (April 2018). Bipolar Disorder.